Alert archive / Montana / Winter Weather Advisories in 2021

Winter Weather Advisory 73, NWS Missoula, MT

December 20, 2021Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this winter weather advisory at Dec 20, 2021, 7:33 AM MST for Missoula County, Ravalli County, Montana. It took effect at Dec 20, 2021, 11:00 AM MST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2021, 7:33 AM MST (14:33 UTC)
In effect from
Dec 20, 2021, 11:00 AM MST
Expired
Dec 21, 2021, 1:10 AM MST
In force
14 hr
Issued by
NWS Missoula, MT

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS45 KMSO 201433
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
733 AM MST Mon Dec 20 2021

MTZ005-210000-
/O.UPG.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
/O.NEW.KMSO.WS.W.0013.211220T1433Z-211220T1800Z/
/O.NEW.KMSO.WW.Y.0073.211220T1800Z-211221T0000Z/
Missoula/Bitterroot Valleys-
733 AM MST Mon Dec 20 2021

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON...

* WHAT...For the Winter Storm Warning, heavy snow. Additional snow
  accumulations of up to 2 inches. Hazardous driving conditions
  are present in the Missoula Valley this morning due to heavy
  snowfall and very slick roads. For the Winter Weather Advisory,
  snow expected. Total snow accumulations of up to one inch.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...For the Winter Storm Warning, until 11 AM MST this 
  morning. For the Winter Weather Advisory, from 11 AM this 
  morning to 5 PM MST this afternoon.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ005-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Northern Clearwater Mountains-
633 AM PST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 2 to 6 inches.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, and 
  Pierce.

* WHEN...Until 4 PM PST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ006-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Southern Clearwater Mountains-
633 AM PST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches 
  below 3500 feet. 3 to 7 inches snow above 3500 feet.

* WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...Until 4 PM PST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Bitterroot/Sapphire Mountains-
733 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 3 to 6 inches.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Lower Clark Fork Region-
733 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 3 to 5 inches 
  from Lookout Pass to mile marker 10 on I-90. Up to 2 inches 
  elsewhere.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-043-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
733 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Additional snow accumulations of up to three inches and 
  icy conditions as temperatures dropped below freezing 
  overnight after the snow has started accumulating.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...For the Winter Storm Warning, until 5 AM MST early this 
  morning. For the Winter Weather Advisory, until 5 PM MST this 
  afternoon.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Flathead/Mission Valleys-
733 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 2 to 4 inches. 
  Areas around Flathead Lake and the Mission Valley will be on 
  the higher end of the snow amount range. The Flathead Valley 
  will see around 2 inches through the day.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
676 
WWUS45 KMSO 201734
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1034 AM MST Mon Dec 20 2021

MTZ005-210000-
/O.EXP.KMSO.WS.W.0013.000000T0000Z-211220T1800Z/
/O.CON.KMSO.WW.Y.0073.211220T1800Z-211221T0000Z/
Missoula/Bitterroot Valleys-
1034 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

* WHAT...Snow expected. Light to moderate snow will continue
  through the rest of the day. An additional 1 to 2 inches of snow
  are expected, with isolated high amounts.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...For the Winter Storm Warning, until 11 AM MST this 
  morning. For the Winter Weather Advisory, from 11 AM this 
  morning to 5 PM MST this afternoon.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ005-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Northern Clearwater Mountains-
934 AM PST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 2 to 6 inches.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, and 
  Pierce.

* WHEN...Until 4 PM PST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ006-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Southern Clearwater Mountains-
934 AM PST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches 
  below 3500 feet. 3 to 7 inches snow above 3500 feet.

* WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...Until 4 PM PST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Bitterroot/Sapphire Mountains-
1034 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 3 to 6 inches.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Lower Clark Fork Region-
1034 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 3 to 5 inches 
  from Lookout Pass to mile marker 10 on I-90. Up to 2 inches 
  elsewhere.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-043-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
1034 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Additional snow accumulations of up to three inches and 
  icy conditions as temperatures dropped below freezing 
  overnight after the snow has started accumulating.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...For the Winter Storm Warning, until 5 AM MST early this 
  morning. For the Winter Weather Advisory, until 5 PM MST this 
  afternoon.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Flathead/Mission Valleys-
1034 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 2 to 4 inches. 
  Areas around Flathead Lake and the Mission Valley will be on 
  the higher end of the snow amount range. The Flathead Valley 
  will see around 2 inches through the day.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
141 
WWUS45 KMSO 202111
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
211 PM MST Mon Dec 20 2021

IDZ005-006-202215-
/O.CAN.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
111 PM PST Mon Dec 20 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures have warmed to above freezing and are no longer
anticipating widespread impacts due to snow accumulations.

$$

MTZ006-211500-
/O.EXT.KMSO.WW.Y.0072.000000T0000Z-211221T1500Z/
Bitterroot/Sapphire Mountains-
211 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 6 inches.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-211500-
/O.EXT.KMSO.WW.Y.0072.000000T0000Z-211221T1500Z/
Lower Clark Fork Region-
211 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 5 inches 
  from Lookout Pass to mile marker 10 on I-90. Up to 2 inches 
  elsewhere.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-211500-
/O.EXT.KMSO.WW.Y.0073.000000T0000Z-211221T1500Z/
Missoula/Bitterroot Valleys-
211 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Snow expected. Light to moderate snow will continue
  through the rest of the day. There will be the potential for
  snow bands developing this evening and overnight tonight. An
  additional 1 to 3 inches of snow is expected, with higher 
  amounts under bands.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-043-211500-
/O.EXT.KMSO.WW.Y.0072.000000T0000Z-211221T1500Z/
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
211 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Additional snow accumulations of up to three inches and
  icy conditions as temperatures drop into the teens overnight.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-210000-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Flathead/Mission Valleys-
211 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 1 to 2 inches,
  Particularly in the Mission Valley.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
897 
WWUS45 KMSO 202348
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
448 PM MST Mon Dec 20 2021

MTZ003-210100-
/O.EXP.KMSO.WW.Y.0072.000000T0000Z-211221T0000Z/
Flathead/Mission Valleys-
448 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 PM MST THIS
AFTERNOON...

Light snow will continue from Polson southward over the next hour
or two but overall snow will be diminishing. Wet roads may refreeze 
after sunset, watch for changeable conditions.

$$

MTZ006-211500-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T1500Z/
Bitterroot/Sapphire Mountains-
448 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
TUESDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 6 inches. Wet
  roads may refreeze after sunset, watch for changeable 
  conditions.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-211500-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T1500Z/
Lower Clark Fork Region-
448 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
TUESDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 5 inches from
  Lookout Pass to mile marker 10 on I-90. Up to 2 inches
  elsewhere. Wet roads may refreeze after sunset, watch for 
  changeable conditions.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-211500-
/O.CON.KMSO.WW.Y.0073.000000T0000Z-211221T1500Z/
Missoula/Bitterroot Valleys-
448 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
TUESDAY...

* WHAT...Snow expected. Light to moderate snow will continue
  through the rest of the day. Wet roads may refreeze after
  sunset, watch for changeable conditions. There will be the 
  potential for snow bands developing this evening and overnight 
  tonight. An additional 1 to 3 inches of snow is expected, with 
  higher amounts under bands.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ007-043-211500-
/O.CON.KMSO.WW.Y.0072.000000T0000Z-211221T1500Z/
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
448 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
TUESDAY...

* WHAT...Additional snow accumulations of up to three inches and 
  icy conditions as temperatures drop into the teens overnight.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Travel could be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
858 
WWUS45 KMSO 210810
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
110 AM MST Tue Dec 21 2021

MTZ004-006-007-043-210915-
/O.CAN.KMSO.WW.Y.0072.000000T0000Z-211221T1500Z/
Lower Clark Fork Region-Bitterroot/Sapphire Mountains-
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
110 AM MST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The snow has ended, so the advisory is cancelled. However, travel
may still be difficult due to ice, so please use caution.

$$

MTZ005-210915-
/O.CAN.KMSO.WW.Y.0073.000000T0000Z-211221T1500Z/
Missoula/Bitterroot Valleys-
110 AM MST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The snow has ended, so the advisory is cancelled. However, travel
may still be difficult due to ice, so please use caution.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Dec 20, 3:45 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 20, 3:45 AM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
345 AM MST Mon Dec 20 2021

.DISCUSSION...The large scale pattern shows little tendency
towards change the next week or so. Today, the large low
circulation over the eastern Pacific Ocean will move west and
allow a brief period of ridging to develop today. Even with the
ridging, that low in the Pacific will keep pumping moisture into
the region via southwest flow in large enough quantities to be
called an atmospheric river. So the atmospheric river will
continue for another day or so. Then this evening, a shortwave
drops out of the north from a large scale low pressure system
centered over the Northwest Territories of Canada. Once that
happens, the region will remain on the periphery of that system to
the north with frequent waves dropping out of the northwest
causing snow showers. By the end of the week, most models are
migrating the Canadian low southwest over the northwestern US.
That will open the door for much colder air to reach northwest
Montana and Central Idaho. The southern extent of that cold air
and the timing of the arrival are currently the biggest challenges
in the long term forecast.

This morning a weak low pressure center is spinning up in central
Idaho. The position of the low will help keep the snow going in
Missoula through the morning. This afternoon with the weak
ridging and the continued atmospheric river, the vertical motion
that causes precipitation will weaken across the region. That will
leave the mountains as the main source of lift, and so
precipitation will continue in the mountains with decreasing
precipitation in the valleys through the late afternoon and
evening. A warm air mass with the southwest flow also means
Missoula southward will see temperatures rise above freezing again
today. Expect to see a mix of snow and rain in the mountains, and
where it snows it will be a dense, wet snow. In northwest Montana
where some cold air was able to penetrate with this last system,
the ridging means the cold air will get trapped in place. So the
temperatures up there will remain below freezing, and with the
ridge building in the moisture will get pushed north again going
as far as Kalispell, so another inch or so of snow is possible
there.

The shortwaves moving through for the mid-week will lack the cold
air to really cool things down, so we'll continue to see above
average temperatures through mid-week. Once the Canadian low
starts to migrate towards the northwest US, it will start to drag
some cooler air with it. By the end of the week temperatures will
start to drop near season averages across most of the region,
which once again opens the door for more valley snow just in time
for Christmas. The overall pattern is good for snow, but the
biggest unknown right now is how much moisture there will be for
snow production. Some snow is likely by the end of the week, but
how much is still uncertain.

&&

.AVIATION...An atmospheric river will continue to move across the
region today. However, as the low centered over the northeast
Pacific retrogrades slightly, weak ridging will build over the
region. This means orographic lifting (lifting due to the
topography) will be the main forcing mechanism for precipitation.
So most of the precipitation today will fall in the mountains,
with much less in the valleys. Mountain obscurations will be
widespread across the region as a result. For the valleys, low to
mid-level ceilings will continue.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 5 PM MST this afternoon
     Missoula/Bitterroot Valleys.

     Winter Storm Warning until 5 AM MST early this morning
     Missoula/Bitterroot Valleys.

     Winter Weather Advisory until 5 PM MST this afternoon
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 5 PM MST this afternoon
     Butte/Blackfoot Region...Potomac/Seeley Lake Region.

     Winter Storm Warning until 5 AM MST early this morning
     Potomac/Seeley Lake Region.

     Winter Storm Warning until 5 AM MST early this morning
     Butte/Blackfoot Region.

     Winter Weather Advisory until 5 PM MST this afternoon Lower
     Clark Fork Region.

ID...Winter Weather Advisory until 4 PM PST this afternoon Northern
     Clearwater Mountains.

     Winter Weather Advisory until 4 PM PST this afternoon Southern
     Clearwater Mountains.

     Winter Weather Advisory until 4 AM PST early this morning ABOVE
     3500 FEET for the Lower Hells Canyon/Salmon River Region.

     Winter Weather Advisory until 4 AM PST early this morning
     Orofino/Grangeville Region.

&&

In the hours before

Local storm report, Dec 20, 6:49 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
649 AM MST MON DEC 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     SNOW             3 NNW EAST MISSOULA     46.91N 113.96W
12/20/2021  M3.0 INCH        MISSOULA           MT   NWS EMPLOYEE

            LOTS OF BLOWING AND DRIFTING AT TIME OF
            MEASUREMENT.

&&
Local storm report, Dec 20, 6:51 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
651 AM MST MON DEC 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             3 NW MISSOULA           46.90N 114.05W
12/20/2021  E3.0 INCH        MISSOULA           MT   NWS EMPLOYEE

&&
Local storm report, Dec 20, 6:55 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
655 AM MST MON DEC 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     SNOW             HAMILTON                46.25N 114.15W
12/20/2021  M4.0 INCH        RAVALLI            MT   OTHER FEDERAL

&&
Local storm report, Dec 20, 7:03 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
703 AM MST MON DEC 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     HEAVY SNOW       LOST TRAIL PASS         45.69N 113.95W
12/20/2021  M9.0 INCH        RAVALLI            MT   OTHER FEDERAL

&&
Local storm report, Dec 20, 7:19 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
719 AM MST MON DEC 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     SNOW             MISSOULA                46.87N 113.99W
12/20/2021  M3.0 INCH        MISSOULA           MT   BROADCAST MEDIA

&&
Local storm report, Dec 20, 7:31 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
731 AM MST MON DEC 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HEAVY SNOW       3 NNE LOLO              46.81N 114.06W
12/20/2021  M5.0 INCH        MISSOULA           MT   NWS EMPLOYEE

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:33 AM MSTWinter Storm WarningMSOMissoula, Ravalli3 hr

Nearby

Winter Weather Advisories in Montana, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.